- March 14, 2018 at 5:37 pm
My husband had an SLNB – actually 3 SLN's – and a WLE on 3/9. The SLNs didn't look abnormal, though the surgeon said that didn't mean the melanoma hadn't spread. And it had – to the right axillary and supraclavicle SLNs. 3C.
It wasn't unexpected, given Breslow (9+) and ulceration, but still was a gut punch with tears (mine). OTOH, we've been impressed and comfortable with the melanoma center team, and assuming no negative surprises from a brain MRI, CT, labs, EKG, etc., he'll be in a 2,000 patient study for nivo/ipi (modified) or nivo, with the first infusion 4/6.
Good timing – the day we met with our oncologist, he had just found out the study was closing four days later. He changed our appointment time so he could answer all of our questions and spent two hours with us. We met with the research coordinator for another couple hours.
And thank you all. Reading Bubbles' *important!* primer and thoughtful guidance, and posts by so many of you has grounded me – and my husband. He's a calm one-step-at-a-time guy; I'm not. But thanks to you and the people at the center, much of the terrible first days' anxiety and terror has dissipated. Information and a plan helps.
This is bad stuff but we're lucky: for the study, the melanoma center being <30 minutes away, for a nearbyoffice my husband can work in on infusion days (if he feels well) instead of driving into the city, for options if he can't complete the study. Plus a $50.00 per visit debit card from the drug company for date night. It could be worse.
- March 15, 2018 at 12:26 am
I am so glad to have been of some small help!!! Like Janner said, once you have a plan…though melanoma is no walk in the park…it provides a new and better mind set! You and your husband can do this!! Hang tough! Yell and/or ask questions as you need. There are lots of amazing peeps to lend info, comfort and support on this board. Yours, celeste
- March 17, 2018 at 3:32 pm
Thank you, both of you. Now if only the big honkin' axillary seroma would just shrink. (It's been aspirated once, re-filled, and he sees his surgeon next week.)
One concern: if he has side effects bad enough to be booted from the study, he most likely wouldn't be unblinded unless an emergency, though the oncologist can ask. If it isn't known if he's on ipi/nivo or just nivo, the oncologist might not be willing to let him recover and try on nivo. That was the one question we realized we both were fuzzy about despite a two hour meeting with the doctor.
The ipi is apparently 1/3 of a "regular" dose (ipi/modified) so keeping fingers crossed he does get it, and that side effects can be managed. And since it (or a placebo) would be given every six weeks instead of two, if those were the times he had bad or different types of side effects, maybe it would be assumed that ipi was in the mix. But I gather some side effects can be cumulative.
Obviously some side effects can't be managed. But we take some comfort that our oncologist is a consultant to other docs who have patients in the study and who suffer from side effects. But I'm getting ahead of myself.
Again, although this is scary and I'm up and down, thank goodness for the forum members, some of you who have been NED for so, so, long but have made it your mission to help others on this unwanted journey. I hope you know your impact has been huge. I would be in a far darker place without you.
- March 17, 2018 at 6:53 pm
Interested to see a study with the 1/3 ipi dosing….my oncologist did this with me (off-label, not a trial, every three weeks along with keytruda) as I gather there was a trial in Australia that showed very similar outcomes and significantly lower incidence of side effects. I lost my thyroid, but really nothing of significance other than that!
i wish the best for both of you!
- March 17, 2018 at 8:30 pm
Rally good to know about the lesser side effects and the other study, Linda, thanks! I hope the thyroid loss isn't too burdensome, doesn't sound like a picnic, but glad it wasn't worse for you.
In case i wasn't clear, nivo is every two weeks for 49 weeks, ipi every six if at all. (Want forum edit button.)
- March 18, 2018 at 1:34 pm
Sorry about the seroma. Dealt with that myself. It will go down eventally…but it is a literal pain until then, isn't it??? As to side effects…all immunotherapy can cause similar side effects. With ipi they are just known to be a bit worse and more frequent. Sadly, folks can have dreadful side effects on anti-PD-1 as a single agent. It just doesn't happen as often. So…that said, side effects are treated similarly, no matter their cause agent….usually with prednisone and a break in treatment. Then, as the effect subsides…most folks are allowed to CAREFULLY go back on anti-PD-1…if that is what they were on OR if they were on the ipi/nivo combo. Of course, this is all a matter of degree, patient tolerance and persistence and the doc involved. At this point, it is probably best to be watchful, yet hopeful…and cross the bridges you must…when you must.
Hope the seroma issues subside soon!!! c
- March 18, 2018 at 1:51 pm
Thanks, Celeste. I ask my husband how the tangerine's doing. (The surgeon said the amount of aspirated fluid was about what's in a tangerine or orange. Or maybe he said tangelo.) Annoying, not painful. And like you said, the nurse and other surgeon said eventually it would go away.
Totally with you on the side effects approach. It just seems like the study could complicate things, not knowing whether my husband would be getting both drugs or one. But maybe not. I'm just revving here at the starting gate. He may not have bad side effects. I should spend my time obsessing over the brain MRI and scan instead, since that's this week. Ha. (He had a full body PET CT just before his SLNB and WLE.)
Enjoy the rest of the weekend Celeste and anyone reading.
- March 18, 2018 at 2:17 pm
I understand your concern and it is a valid one that folks in blinded studies have to deal with! There are all the unkowns with melanoma!!! And, as if that wasn't enough, you don't even know which dang treatment you are on!!! My study was a Phase 1 so we knew what we were getting. Ed was blinded in his study for YEARS!!! You can look back on some of his threads and FEEL his relief when he was finally told his arm. Anyhow, it is very hard to make our hearts and our heads stop the worrying and obsessing even when part of us KNOWS that is what we are doing. Oddly though, it does get easier….or maybe just comes in fits and starts. Hang in there…and keep us all posted. love, c
- March 19, 2018 at 9:58 pm
That's amazing about Ed being blinded for literally years. I do think it both gets easier and also comes in fits and starts, at least for this newbie. Easier because of good docs/nurse/this forum. And it's interesting what becomes the new normal. Last night talking to my husband about upcoming tests/treatment/forum posts I said listen to us – a whole new vocabulary!
Thanks as usual for the support, Celeste.
- March 19, 2018 at 10:59 pm
Yes….I know what you mean! I would have trouble explaining my treatments, immunotherapy and the weird invisibility cloak that melanoma hides its evil within to the nurses and DOCTORS I worked with…but would come home to my children…middle schoolers at the time….and listen in awe (and ANXIETY!!! Is this really what a mother teachers her children????) and admiration as they spoke cogently with their dad about my status and treatment options! By the time they were in highschool…they could run with Weber and other melanoma Big Dogs in any melanoma convo! It's crazy. Normal can become very abnormal…but incredibly lovely…indeed.
Hang tough! c
- You must be logged in to reply to this topic.